Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 20, NWS Jackson, KY

May 21, 20135 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 21, 2013, 4:51 PM EDT for 5 counties in Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2013, 4:51 PM EDT (20:51 UTC)
Expired
May 21, 2013, 5:30 PM EDT
In force
39 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Estill County, KY, Jackson County, KY, Laurel County, KY, Pulaski County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 83 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:26 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
-97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:28 PM EDT, 23 minutes earlier.

Area forecast discussion, May 21, 4:28 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
428 PM EDT TUE MAY 21 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 423 PM EDT TUE MAY 21 2013

THE AIR IS EXTREMELY UNSTABLE AND SO A SEVERE WEATHER WATCH WAS
ISSUED FOR ALL OF EASTERN KENTUCKY IN AN AREA. THE MAIN THREAT IS FOR
STRONG WINDS...HOWEVER HAIL CAN NOT BE TOTALLY RULED OUT AND WILL
LIKELY SEE AT LEAST SMALL HAIL IN THE AREA TODAY. WITH THE
POTENTIAL FOR SEVERE STORMS IN THE AREA...THE POSSIBILITY OF GUST
FRONTS WELL OUT AHEAD OF THE THUNDERSTORMS IS POSSIBLE. SEVERE WINDS
COULD ARRIVE WELL AHEAD OF THE PRECIPITATION. THE STORMS TO THE WEST
OF THE AREA HAVE HAD REPORTS OF SEVERE WIND...SO THIS THREAT IS REAL
AND IMMINENT. ONCE THIS LINE MOVES THROUGH THE AREA...THEN THERE
SHOULD BE A DECREASE IN ACTIVITY...AND THEN WILL INCREASE AGAIN ON
WEDNESDAY AND AN UPPER TROUGH MOVES ACROSS THE AREA. SOME OF THE
STORMS TOMORROW MAY BE STRONG AS WELL. FOR TEMPERATURES...USED A
BLEND OF THE NAM AND GFS MOS TO ADJUST THE PREVIOUS FORECAST. THE
WATCH IS VALID UNTIL 10 PM TONIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 347 PM EDT TUE MAY 21 2013

THE EXTENDED PERIOD OF THE FORECAST WILL FEATURE A PERIOD OF GOOD
MODEL AGREEMENT...AND A PERIOD OF POOR MODEL AGREEMENT. THE FIRST FEW
DAYS OF THE EXTENDED PERIOD WERE HANDLED VERY WELL BY BOTH THE GFS
AND ECMWF MODELS. SHOWERS AND STORMS WILL INCREASE IN COVERAGE DURING
THE DAY ON THURSDAY...BEFORE EXITING THE AREA THURSDAY NIGHT AND
FRIDAY...BEHIND A DEPARTING COLD FRONT. THE MODELS ALL AGREE THAT A
RIDGE OF HIGH PRESSURE WILL THEN SETTLE OVER THE AREA FRIDAY AND
SATURDAY...WHICH WILL MEAN COOLER AND DRIER WEATHER TO KICK OFF THE
UPCOMING WEEKEND. AFTER SATURDAY NIGHT...THINGS GET A BIT MURKY. THE
ECMWF MODEL IS MUCH WETTER AND MORE PROGRESSIVE THAN THE GFS
MODEL...BOTH IN THE TIMING OF A FRONTAL PASSAGE. THE ECMWF ACTUALLY
HAS PRECIPITATION AFFECTING EASTERN KENTUCKY FROM LATE SATURDAY
THROUGH TUESDAY. THE GFS...ON THE OTHER HAND...IS NOT MOVING PRECIP
INTO THE AREA UNTIL LATE SUNDAY NIGHT. FROM THEN ON THE MODELS DO
AGREE FAIRLY WELL...BUT ONLY FOR THE LAST DAY OR SO OF THE FORECAST
PERIOD. THAT BEING SAID...LEANED A BIT MORE TOWARD THE USUALLY MORE
RELIABLE ECMWF MODEL SOLUTIONS FROM EARLY SUNDAY ONWARD. DID NOT DO
A WHOLE LOT OF MAJOR CHANGING TO THE MODEL DATA BASED ON THE AMOUNT
OF UNCERTAINTY. THE MODEL SOUNDINGS WERE INDICATING ENOUGH INSTABILITY
TO PRODUCE THUNDERSTORMS...PARTICULARLY DURING THE AFTERNOON AND
EVENING PERIODS THURSDAY...SUNDAY...AND MONDAY. TEMPERATURES TO BEGIN
THE PERIOD WILL BE BELOW NORMAL FRIDAY AND SATURDAY...AS IT APPEARS A
COOL CANADIAN AIR MASS WILL SETTLE OVER THE AREA FOR A FEW DAYS. FROM
SUNDAY ONWARD...THINGS WILL WARM UP A BIT MORE DURING EACH DAYTIME
PERIOD...BUT NOT FAR FROM NORMAL VALUES FOR THIS TIME OF YEAR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 135 PM EDT TUE MAY 21 2013

THE AIR IS EXTREMELY UNSTABLE AND THE STORM PREDICTION CENTER JUST
UPDATED THEIR OUTLOOK AND PUT EASTERN KENTUCKY IN AN AREA OF SLIGHT
RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREAT IS FOR STRONG
WINDS...HOWEVER HAIL CAN NOT BE TOTALLY RULED OUT AND WILL LIKELY SEE
SMALL HAIL IN THE AREA TODAY. WITH THE POTENTIALLY SEVERE STORMS IN
THE AREA...THE POSSIBILITY OF GUST FRONTS WELL OUT AHEAD OF THE
THUNDERSTORMS IS POSSIBLE AND COULD CREATE SOME STRONG LLWS. CONFIDENCE
IN THE TIMING OF CONVECTIVE EVOLUTION IS NOT HIGH...AND WAS BASED ON
A COMBINATION OF THE NAM AND HIGH RESOLUTION RAPID REFRESH MODEL.
DEPENDING ON HOW MUCH RAIN OCCURS...THERE MAY BE A TIME OF POST
FRONTAL MIST WHICH WOULD LAST A FEW HOURS AND THEN IMPROVE. DUE TO
LOW CONFIDENCE ON TIMING AND EXTENT OF THE STORMS...THIS WAS NOT
ADDED TO THE TAFS. ALSO EXPECTING TO SEE SOME MIST AT THE TAF
STATIONS AND VALLEY FOG IN THE VALLEYS AND NEAR AREAS THAT GET A LOT
OF PRECIPITATION TODAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJ
LONG TERM...AR
AVIATION...JJ
Hazardous weather outlook, May 21, 11:40 AM EDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1140 AM EDT TUE MAY 21 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1140 AM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THE
THUNDERSTORMS THIS AFTERNOON OR EVENING COULD BECOME STRONG AND
PRODUCE GUSTY WINDS...HAIL AND LOCALLY HEAVY RAINFALL. ONE OR TWO
STORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH THURSDAY EVENING.

SOME OF THE STORMS ON WEDNESDAY COULD BECOME STRONG TO SEVERE...AND
PRODUCE GUSTY OR DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND
POSSIBLY HAIL.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP/JJ

In the hours before

Special weather statement, May 21, 3:57 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT TUE MAY 21 2013

KYZ068-079-080-083>085-212100-
MCCREARY-PULASKI-ROCKCASTLE-WAYNE-WHITLEY-LAUREL-
357 PM EDT TUE MAY 21 2013

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 500 PM EDT TUESDAY AFTERNOON...

   MCCREARY...
   PULASKI...
   ROCKCASTLE...
   WAYNE...
   WESTERN WHITLEY AND
   WESTERN LAUREL.

AT 353 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 26 MILES NORTHWEST OF MONTICELLO TO 17 MILES
WEST OF MONTICELLO TO BYRDSTOWN...MOVING EAST AT 40 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CABELL AROUND
400 PM EDT...ZULA AROUND 405 PM EDT...CAINS STORE AROUND 410 PM
EDT...MONTICELLO AROUND 415 PM EDT...STEUBENVILLE AROUND 420 PM
EDT...AND SOMERSET AROUND 430 PM.

RESIDENTS CAN EXPECT RAINFALL RATES OF UP TO ONE INCH OF RAIN...
GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN
THESE AREAS.

THE BRIEF HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA
ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR EASTERN KENTUCKY.

RAY
Special weather statement, May 21, 4:40 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
440 PM EDT TUE MAY 21 2013

KYZ058-068-069-080-111-212145-
ESTILL-ROCKCASTLE-LAUREL-JACKSON-LEE-
440 PM EDT TUE MAY 21 2013

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 545 PM EDT TUESDAY AFTERNOON...

   JACKSON...
   EASTERN ROCKCASTLE...
   WESTERN LEE...
   SOUTHERN ESTILL AND
   NORTHWESTERN LAUREL.

AT 440 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR CAMP WILDCAT...OR 11 MILES NORTHWEST OF LONDON...MOVING
NORTHEAST AT 40 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CRUISE AROUND
445 PM EDT...ARDERY AROUND 450 PM EDT...SHOP BRANCH AROUND 455 PM
EDT...HURLEY AROUND 500 PM EDT...AND MACEDONIA AROUND 505 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR EASTERN KENTUCKY.

GREIF
Local storm report, May 21, 4:44 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
444 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     SHOPVILLE               37.16N 84.48W
05/21/2013                   PULASKI            KY   TRAINED SPOTTER

            TREE LIMBS COMING DOWN AROUND THE SCHOOL AT SHOPVILLE.

&&

DSTAMPER
Local storm report, May 21, 4:46 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
446 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     PINE KNOT               36.66N 84.44W
05/21/2013                   MCCREARY           KY   TRAINED SPOTTER

            LIMBS AS BIG AS FOREARM IN YARD. POWER IS OUT. PEA SIZED
            HAIL.

&&

TBREWER
Local storm report, May 21, 4:49 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
449 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     SHOPVILLE               37.16N 84.48W
05/21/2013                   PULASKI            KY   TRAINED SPOTTER

            TREE DOWN ON HIGHWAY 1003.

&&

DSTAMPER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:04 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne56 min
May 21, 4:44 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Wayne, Whitley46 min
May 21, 4:54 PM EDTSevere Thunderstorm WarningJKLBell, Knox, McCreary, Whitley51 min
May 21, 5:04 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, Whitley26 min
May 21, 5:13 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle32 min
May 21, 5:18 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley27 min
May 21, 5:24 PM EDTSevere Thunderstorm WarningJKLBell, Breathitt, Clay, Harlan, Jackson, Knox and 4 more51 min
May 21, 5:32 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Powell28 min
May 21, 5:36 PM EDTSevere Thunderstorm WarningJKLJackson, Lee, Owsley24 min
May 21, 5:48 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Fleming, Menifee, Montgomery, Morgan and 3 more42 min
May 21, 5:55 PM EDTSevere Thunderstorm WarningJKLBreathitt, Estill, Lee, Morgan, Owsley, Wolfe35 min
May 21, 5:57 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Knott, Leslie, Letcher, Owsley and 1 more33 min
May 21, 6:07 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike53 min
May 21, 6:17 PM EDTSevere Thunderstorm WarningJKLBreathitt, Elliott, Magoffin, Morgan, Wolfe43 min
May 21, 6:17 PM EDTSevere Thunderstorm WarningJKLBell, Harlan, Leslie, Letcher, Perry43 min
May 21, 6:20 PM EDTSevere Thunderstorm WarningJKLBath, Elliott, Fleming, Menifee, Morgan, Rowan40 min
May 21, 6:26 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Knott, Leslie, Letcher, Magoffin and 2 more49 min
May 21, 6:47 PM EDTSevere Thunderstorm WarningJKLMartin, Pike43 min
May 21, 6:47 PM EDTSevere Thunderstorm WarningJKLElliott, Floyd, Johnson, Magoffin, Martin, Morgan and 1 more43 min
May 21, 7:00 PM EDTSevere Thunderstorm WarningJKLFloyd, Letcher, Martin, Pike45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.